Colorado, 2018

Hail in Colorado, August 7, 2018

August 7, 2018 · NWS GLD · 6 events in 2 counties and zones

During the evening scattered thunderstorms developed across East Central Colorado, moving east or south. The largest hail size reported was hen egg at two different locations from the same thunderstorm in northwest Kit Carson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening scattered thunderstorms developed across East Central Colorado, moving east or south. The largest hail size reported was hen egg at two different locations from the same thunderstorm in northwest Kit Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 2:20 PM MST, 3 hours earlier.

Area forecast discussion, Aug 7, 2:20 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Goodland KS
320 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM MDT Tue Aug 7 2018

Pops have been increased for the overnight period, as a shortwave
is expected to pass over our eastern CWA from Yuma County,
Colorado to potentially Wichita County, Kansas. Disturbance may
be enough lift to aid in thunderstorm development. Convection is
expected to develop over eastern Colorado and die off over the
plains. Biggest area of favored conditions will be the Palmer
Dive and to the east of it.

West Northwest wind flow aloft will aid in bringing in dryer
area, especially in the mid and upper levels. Model soundings are
showing favorable subsidence tomorrow. Pwat values are still
sitting ~1" in the low levels.

There is currently no well-defined synoptic support for
convection. But short term models like the HRRR and HREF are
pointing to late night convection from 06 to 12Z . MLCAPE values
are ~1000-1500 with about 35-40 knots 0-6 km shear. Expecting
isolated storms with marginally severe hail and winds.

Tonight, lows will sit in the upper 50s to lower 60s across the
Tri-State area. However, depending on convection, this may drop
5 to 10 degrees lower.

Lastly, tomorrow's highs will be in the mid to upper 80s, with
another round of slight chances for convection in the late
afternoon. An isolated severe thunderstorm or two cannot be ruled
out.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 7 2018

A shortwave embedded in upper level ridge flow expected over the
northern Plains by Thursday morning. This shortwave moves southeast
over eastern Kansas by Friday night. During the southeastward
progression of this shortwave, thunderstorm chances will exist for
parts of the Tri-State region during the afternoon and overnight
hours. The shortwave will extend into the southern Plains due to
upper level lows settled over Oklahoma and Texas. This trough
becomes split Sunday with the main trough over the Midwest and a
cutoff low remaining over the southern Plains. By Tuesday morning,
the cutoff low over Texas migrates northward towards strong flow
aloft creating a shortwave trough over Kansas. The migration of the
cutoff low over Kansas could potentially bring precipitation to the
Tri-State region Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM MDT Tue Aug 7 2018

Throughout the remainder of the TAF period, VFR conditions are
expected to prevail. Only added additional lines in TAF for wind
changes. Winds are expected to shift from the north to the east to
the south ending up facing the southwest. Wind speeds are expected
to stay around 5 to 10 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Aug 7, 9:43 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1043 AM MDT Tue Aug 7 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1043 AM MDT Tue Aug 7 2018 /1143 AM CDT Tue Aug 7 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated showers and storms are expected west of a line from Flagler,
Colorado to Tribune, Kansas during the evening and overnight hours.
There is a marginal chance of isolated severe storms potentially
creating large hail and damaging winds during the early evening as
storms begin to transition into far east central Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated thunderstorm are expected Wednesday afternoon and evening
with a marginal chance of some of the stronger storms producing
damaging wind as they move into far east central Colorado during the
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon or tonight.

In the hours before

Special weather statement, Aug 7, 4:37 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM MDT TUE AUG 7 2018

COZ091-080000-
Kit Carson County CO-
537 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cope, or 18 miles north of Flagler, moving south
at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10286 3944 10276 3934 10308 3957 10314
TIME...MOT...LOC 2336Z 338DEG 21KT 3957 10301

024

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 7, 5:20 PM MST
Where
Kit Carson County, 17.23 mi N of Flagler
Measured
2 in hail
Reported by
Public
Coordinates
39.549, -103.071

Hail, Kit Carson

When
August 7, 5:32 PM MST
Where
Kit Carson County, 12.63 mi N of Flagler
Measured
2 in hail
Reported by
Public
Coordinates
39.479, -103.025

The hail ranged from golf ball to hen egg in size, covering the ground to a depth of six inches.

Hail, Kit Carson

When
August 7, 6:32 PM MST
Where
Kit Carson County, 6.12 mi ESE of Flagler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.239, -102.969

Hail, Yuma

When
August 7, 6:39 PM MST
Where
Yuma County, 3.26 mi ESE of Yuma Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.089, -102.660

Hail, Yuma

When
August 7, 6:59 PM MST
Where
Yuma County, 1.5 mi S of Eckley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.098, -102.482

Hail, Yuma

When
August 7, 7:33 PM MST
Where
Yuma County, 3.11 mi WNW of Wray Bowman Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.990, -102.337

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778222, 778223, 778224, 778225, 778226, 778227.